Homesteading Forum banner

1 - 5 of 5 Posts

·
SM Entrepreneuraholic
Joined
·
14,605 Posts
Discussion Starter · #1 ·
I recently made a mistake that I don't want you to make. About 1 year ago, my sisters pointed out my hairline was receding and I was developing a bald spot on the back of my head. I did some research and decided that Hair Thinning Therapy Biotin Shampoo was a good option. I bought some and used it every other day for almost 6 months.

The way these shampoos work is to block DHT, an important hormone made from testosterone.

I also was having a problem with getting up several times at night to use the bathroom. Over the years, I have tried saw palmetto, beta-sitosterol, and others. This time I tried pygeum, 2 capsules in the morning and 2 at night. The first few days I saw great improvement and then after about a week, it became even worse than it had been.

I have always suffered from fatigue, but over the last 6 months, it got worse and worse. I was gaining weight, craving sweets, and all my attempts to lose weight failed.

Then I had an idea. Pygeum, beta-sitosterol, saw palmetto, all work by blocking DHT. So, does DHT have anything to do with energy? Yes. Too much DHT is a problem, but so is low DHT. This is one time where getting tested first before using any drug or supplement that lowers DHT definitely should be done. And if you don't know how to interpret the results, you need to see a knowledgeable doctor that understands male hormones.

I was using a DHT blocking shampoo and taking DHA blocking supplements for night-time urination frequency. I have been off of both for over 2 weeks, and in the last 2 days have noticed an improvement in energy, appetite control, sleep, and my bladder seems to be working better.


This entire article is good reading. It focuses on Finasteride, which is a prescription drug for blocking DHT, so the same thing that the shampoo and supplements like beta-sitosterol do.

The symptoms sounded like a case of a male PMS: swelling in the hands or feet, swelling or tenderness in the breasts, dizziness, weakness, fatigue, cravings for carbohydrates, weight gain, depression, confusion, cold sweats, and sexual dysfunction. These are some of the side effects of a medication used to treat male pattern baldness. Finasteride, the generic name of the drug, was originally used to treat benign prostatic enlargement. During early clinical trials, however, researchers noticed that the volunteers were growing hair. It seemed too good to be true: finally, a solution to reverse age-related male baldness. The drug, known by the trade names Propecia and Proscar, seemed to be an effective treatment for the restoration of hair among men suffering from male baldness.​
Finasteride’s effect on decreasing hair loss is related to its effect on a testosterone-like compound, dihydrotestosterone (DHT). DHT is an active form of testosterone and is responsible for prostate enlargement and the destruction of hair follicles on the top (but not the sides) of the scalp. Finasteride belongs to a group of compounds that inhibits, or slows this conversion of testosterone to DHT, thus making it an effective drug to slow prostate growth and, happily for many men, slow hair loss.​
...​
An increase in appetite, especially for sugary carbohydrates, and weight gain were two additional side effects that lasted well beyond discontinuing the drug. This was also unexpected, but reported as a side effect often enough to make the FDA add them to the list of side effects. And according to stories by men who used Finasteride, the weight does not come off after they stop using the drug. As one disgruntled user said,”I would rather be thin and bald than the way I am now, fat and hairy.”​
more

Another good article:

Dihydrotestosterone (DHT)- Friend or Enemy?
 

·
Registered
Joined
·
2,110 Posts
About 10 y/a, bioengineers developed patches that allowed drugs that would be destroyed by digestive enzymes had they been taken as pills. This avoided the problem of administering them by injection. Testosterone was one that was done this way, so now they had a treatment in search of a disease. True hypogonadism is very rare, so they needed to convince men that everybody needed their new treatment so they could turn some profit.

The normal range of testosterones levels is huge-- from something like 40 to 800. Normal for the population is meaningless. It's your own personal normal that counts. Levels fall naturally with aging, but rarely do they change enough to actually cause the symptoms of hypogonadism-- loss of body hair, inability to form sperm cells, etc etc. "Energy levels" are more in our heads than in our bodes.

Falling test. levels have no more cause & effect relationship to increasing fatigue with age than do increasing skin wrinkles--both are effects of aging, not causes of it.

While test. supplements do not cause prostate cancer, they are like fertilizer for it-- and it's very common. The supplements haven't been around long enough to know for sure, but theoretically may increase risk for heart disease.
 

·
SM Entrepreneuraholic
Joined
·
14,605 Posts
Discussion Starter · #3 ·
About 10 y/a, bioengineers developed patches that allowed drugs that would be destroyed by digestive enzymes had they been taken as pills. This avoided the problem of administering them by injection. Testosterone was one that was done this way, so now they had a treatment in search of a disease. True hypogonadism is very rare, so they needed to convince men that everybody needed their new treatment so they could turn some profit.

The normal range of testosterones levels is huge-- from something like 40 to 800. Normal for the population is meaningless. It's your own personal normal that counts. Levels fall naturally with aging, but rarely do they change enough to actually cause the symptoms of hypogonadism-- loss of body hair, inability to form sperm cells, etc etc. "Energy levels" are more in our heads than in our bodes.

Falling test. levels have no more cause & effect relationship to increasing fatigue with age than do increasing skin wrinkles--both are effects of aging, not causes of it.

While test. supplements do not cause prostate cancer, they are like fertilizer for it-- and it's very common. The supplements haven't been around long enough to know for sure, but theoretically may increase risk for heart disease.
I haven't tested for a long while, but about 8 years ago, my estradiol was very high and dhea low. Supplementing with dhea or even 7-keto increased fatigue. The thing that finally did the trick was progesterone cream and pregnenolone.

I later was able to lose weight and with exercise, my hormones finally got in range. I have no idea what they are now, but based on past history, it makes perfect sense to me that I pushed my dht too low. And fatigue related to hormones is a very real thing in some people.
 

·
Registered
Joined
·
10,331 Posts
My husband was getting up 2 or 3 (sometimes even 4) times a night to pee, Some of this was always due to liking to have a big glass of juice or water in the late evening. His prostate was healthy according to his latest physical.

We tried some natural remedies which did not work at all. Finally went the prescription drug way and it works great. He gets up only once or not at all at night and is much more rested and energetic now.

The drug prescribed to him is TAMSULOSIN (the name in Canada). One pill in the evening. One side effect is that it can cause sinus congestion. He is still puzzled how such a distance between the pee and the snot can be effected by the same drug.

Whenever we have anything medical to check out we always go to the Mayo Clinic web site as the information on everything - illnesses, drugs, treatments etc- is excellent and easily understood by someone like me (not scientifically minded).

Might be worth a look for you.
 

·
SM Entrepreneuraholic
Joined
·
14,605 Posts
Discussion Starter · #5 ·
My husband was getting up 2 or 3 (sometimes even 4) times a night to pee, Some of this was always due to liking to have a big glass of juice or water in the late evening. His prostate was healthy according to his latest physical.

We tried some natural remedies which did not work at all. Finally went the prescription drug way and it works great. He gets up only once or not at all at night and is much more rested and energetic now.

The drug prescribed to him is TAMSULOSIN (the name in Canada). One pill in the evening. One side effect is that it can cause sinus congestion. He is still puzzled how such a distance between the pee and the snot can be effected by the same drug.

Whenever we have anything medical to check out we always go to the Mayo Clinic web site as the information on everything - illnesses, drugs, treatments etc- is excellent and easily understood by someone like me (not scientifically minded).

Might be worth a look for you.
In US the brand name is Flomax. I have a prescription but rarely take it. It doesn't help me with frequency at all. The only time it helps is if I can't go at all and a couple of hours after taking Flomax, I can. I use it as needed and the urologist was OK with that. One good thing about Flomax is it doesn't block DHT.

I don't find the Mayo Clinic website to be very good. The information they post is out of a textbook, not real life. First I learn about a drug or supplement, then I try to find a forum where the members are using it and see what they have to say. I find the real-life experiences of guys who take it to be the best guidance. My goal is whenever possible, to make the problem go away.

I find that very often it is the people who doctors can't or don't help who dig deep into the research and become experts on a given condition. Doctors today are not trained to cure disease, but to prescribe drugs for various conditions.
 
1 - 5 of 5 Posts
Top